Alert archive / California / Wind Advisories in 2015

Wind Advisory 7, NWS Phoenix, AZ

May 21, 2015

NWS Phoenix, AZ issued this wind advisory at May 21, 2015, 2:47 AM PDT. It took effect at May 21, 2015, 2:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 21, 2015, 2:47 AM PDT (09:47 UTC)
In effect from
May 21, 2015, 2:00 PM PDT
Expired
May 21, 2015, 10:00 PM PDT
In force
8 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS75 KPSR 210947
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
247 AM MST THU MAY 21 2015

CAZ033-220500-
/O.NEW.KPSR.WI.Y.0007.150521T2100Z-150522T0500Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
247 AM MST THU MAY 21 2015

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING. 

* AFFECTED AREA...IMPERIAL COUNTY INCLUDING EL CENTRO AND MOUNTAIN
  PASSES ALONG I-8.

* TIMING...THIS AFTERNOON THROUGH THIS EVENING.

* WINDS...AS HIGH AS 30 MPH WITH GUSTS TO 40 MPH.

* IMPACTS...STRONG GUSTS WILL CREATE HAZARDOUS CROSSWINDS AND THE
  POTENTIAL FOR LOCALLY REDUCED VISIBILITIES DUE TO BLOWING DUST AND
  SAND. TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS AND THROUGH
  AREA MOUNTAIN PASSES AND GAPS MAY BE DIFFICULT AT TIMES...ESPECIALLY
  IN THE HIGHER ELEVATIONS ALONG THE I-8 CORRIDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
599 
WWUS75 KPSR 212144
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
244 PM MST THU MAY 21 2015

CAZ033-220500-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-150522T0500Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
244 PM MST THU MAY 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* AFFECTED AREA...IMPERIAL COUNTY INCLUDING EL CENTRO AND 
  MOUNTAIN PASSES ALONG I-8. 

* TIMING...CONTINUING THROUGH THIS EVENING.

* WINDS...SUSTAINED WINDS AS HIGH AS 30 MPH WITH GUSTS TO 40 MPH.

* IMPACTS...STRONG GUSTS WILL CREATE HAZARDOUS CROSSWINDS AND 
  THE POTENTIAL FOR LOCALLY REDUCED VISIBILITIES DUE TO BLOWING 
  DUST AND SAND. TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS 
  AND THROUGH AREA MOUNTAIN PASSES AND GAPS MAY BE DIFFICULT AT 
  TIMES...ESPECIALLY IN THE HIGHER ELEVATIONS ALONG THE I- 8 
  CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
392 
WWUS75 KPSR 220502
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1002 PM MST THU MAY 21 2015

...GUSTY WEST WINDS CONTINUE IN IMPERIAL COUNTY...

CAZ033-220700-
/O.EXP.KPSR.WI.Y.0007.000000T0000Z-150522T0500Z/
/O.NEW.KPSR.WI.Y.0008.150522T0502Z-150522T0700Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
1002 PM MST THU MAY 21 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. 

* AFFECTED AREA...IMPERIAL COUNTY INCLUDING EL CENTRO AND 
  MOUNTAIN PASSES ALONG I-8. 

* TIMING...THROUGH MIDNIGHT TONIGHT WITH WINDS TO GRADUALLY TAPER OFF
  INTO THE MORNING HOURS ON FRIDAY.

* WINDS...SUSTAINED WINDS AS HIGH AS 30 MPH WITH GUSTS TO 40 MPH.

* IMPACTS...STRONG GUSTS WILL CREATE HAZARDOUS CROSSWINDS AND 
  THE POTENTIAL FOR LOCALLY REDUCED VISIBILITIES DUE TO BLOWING 
  DUST AND SAND. TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS 
  AND THROUGH AREA MOUNTAIN PASSES AND GAPS MAY BE DIFFICULT AT 
  TIMES...ESPECIALLY IN THE HIGHER ELEVATIONS ALONG THE I- 8 
  CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 20, 8:30 PM PDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 20, 8:30 PM PDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST WED MAY 20 2015

.SYNOPSIS...
A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS WILL AFFECT THE REGION
THROUGH THE END OF THE WEEK...BUT OVERALL DRY CONDITIONS WILL
PREVAIL FOR THE LOWER DESERTS. THIS WILL BRING CONTINUED COOLER THAN
NORMAL TEMPERATURES...INCREASED CLOUD COVER...AND BREEZY TO LOCALLY
WINDY CONDITIONS THAT WILL LAST THROUGH FRIDAY. A SUBTLE WARMING
TREND AND DRY SURFACE CONDITIONS ARE EXPECTED THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION... CONTINUED DRY SOUTHWEST FLOW ALOFT OVER THE DESERT
SOUTHWEST AHEAD OF AN AREA OF LOW PRESSURE NOW DEVELOPING JUST OFF
THE CALIFORNIA COAST. PWAT VALUES THIS EVENING ACROSS AZ WERE AROUND
ONE THIRD OF AN INCH...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS
AT 8 PM CHANGED LITTLE OVER THE PAST 24 HOURS AND MOSTLY RANGED FROM
THE MID 20S TO THE MID 30S. IR IMAGERY SHOWED CONSIDERABLE MAINLY
HIGH CLOUDINESS SPREADING ACROSS THE AREA FROM THE SOUTHWEST...BUT
DESPITE THE CLOUD COVER THAT WAS IN PLACE EARLIER TODAY...HIGH TEMPS
STILL MANAGED TO CLIMB INTO THE LOWER RANGE OF THE 90S. PHOENIX
REACHED A HIGH OF 93 TODAY...JUST 3 DEGREES BELOW SEASONAL NORMALS.
FOR THE REST OF TONIGHT THE DRY SOUTHWEST FLOW ALOFT WILL PERSIST AND
WE WILL SEE PARTLY TO MOSTLY CLOUDY SKIES INTO THE DAY ON THURSDAY.
FORECASTS LOOK TO BE IN GOOD SHAPE AND NO UPDATES ARE NEEDED ATTM.

.PREVIOUS DISCUSSION...
THE UPPER LEVEL LOW CONTINUES TO DEEPEN ALONG THE WEST COAST AS
SHORTWAVE RIDGING COMMENCES ALONG THE LEE SIDE OF THE ROCKY
MOUNTAINS AND INTO THE GREAT PLAINS. EVEN WITH THE HIGH CLOUDS OVER
THE REGION...TEMPERATURES THIS AFTERNOON WARMED UP TO 93 AT PHOENIX
SKY HARBOR...AND THERE IS STILL TIME TO ADD ON ANOTHER DEGREE OR TWO
MORE. REGIONAL UPPER AIR PLOTS AND WV IMAGERY SHOW THAT UPPER LEVEL
JET ENERGY CONTINUES TO BROADEN THE TROF EVEN A BIT FURTHER WEST IN
LATITUDE...ALMOST TO 140W. MODELS STILL PORTRAY THE TROUGH TO DEEPEN
AND SAG SOUTH TO AROUND 25N...WITH THE CENTER OF THE LOW OFF SHORE
AND SKIRTING THE SOUTHERN CALIFORNIA COAST THURSDAY MORNING. EXPECT
JUST MID AND HIGH LEVEL CLOUDS WILL OVERSPREAD THE AREA LATE TONIGHT
INTO THURSDAY MORNING...THE ATMOSPHERE MOISTENING FROM THE TOP
DOWN...WITH THE AIRMASS REMAINING DRY BELOW 15KFT.

AS THE LOW MOVES INLAND DURING THE DAY THURSDAY...A LEADING VORT
LOBE SWINGS ACROSS NORTHERN BAJA AND INTO SOUTHEAST ARIZONA DURING
THE AFTERNOON HOURS. RIGHT NOW...MODELS ARE STILL NOT ADVERTISING
MUCH IN THE WAY OF MOISTURE WITH THIS SYSTEM. EVEN THOUGH P-WATER
DOES CLIMB UP JUST SHY OF 0.70IN...THE MOISTURE FOR THIS INCREASE
DOES NOT ARRIVE UNTIL LATER FRIDAY AFTERNOON. SO EARLY ON...THIS
SYSTEM HOLDS LITTLE IN THE WAY OF PRECIPITATION. WITH THE EXCEPTION
OF JTNP...CHANCES ARE BASICALLY NIL ACROSS OUR CWA ALL DAY THURSDAY.

WINDS WILL BE THE MAIN IMPACT...WITH WIDESPREAD BREEZY CONDITIONS...
AND STRONGER GUSTY WINDS ACROSS SOUTHEAST CALIFORNIA THURSDAY
AFTERNOON/EVENING. THE MAIN LOW/VORT LOBE MOVES ACROSS SOUTHEAST
CALIFORNIA AND ARIZONA IN CONJUNCTION WITH A NARROW RIBBON OF
ATMOSPHERIC MOISTURE DURING THE DAY ON FRIDAY. AS SUCH...THE BEST
PRECIPITATION CHANCES WILL BE ON FRIDAY. RIGHT NOW THESE CHANCES ARE
SLIGHT...BUT IF THE LOW HAS A LONGER RESIDENCE TIME OFF THE COAST
BEFORE IT MOVES INLAND...IT STANDS A BETTER CHANCE TO PICK UP MORE
MOISTURE AND IMPORT IT INTO THE AREA...THUS INCREASING OUR
PRECIPITATION CHANCES -- SOMETHING TO WATCH FOR.

RIGHT NOW...AS THE MAIN LOW MOVES THROUGH SOUTHWEST ARIZONA INTO
CENTRAL ARIZONA LATE  FRIDAY MORNING AND AFTERNOON...WE SHOULD SEE
SOME SHOWERS AND POTENTIALLY SOME THUNDERSTORMS IN AN AREA OF WEAK
TO MODEST VERTICAL ASCENT. AS LONG AS MOISTURE REMAINS
LIMITED...SHOWERS/STORMS SHOULD BE CONFINED TO HIGHER TERRAIN AREAS
OF SOUTH-CENTRAL ARIZONA...THE BEST CHANCES WELL TO THE NORTHWEST OF
PHOENIX. IF WE GET A SUDDEN UNEXPECTED INFLUX OF MOISTURE...THERE
COULD BE SHOWERS EXTENDING OVER THE LOWER DESERTS. THE COLDER AIR
FROM THE LOW WILL ALSO KNOCK DOWN DAYTIME TEMPERATURES...MANY SITES
WILL STRUGGLE TO REACH 80 DEGREES ACROSS THE DESERTS.

MODEL DIFFERENCES START TO COME INTO PLAY FOR THIS WEEKEND INTO EARLY
NEXT WEEK...BUT THERE IS AN OVERALL CONSENSUS THAT THE REGION WILL
STAY DRY AND TEMPERATURES WILL GRADUALLY WARM UP TO A FEW DEGREES SHY
OF NORMALS FOR EARLY NEXT WEEK. THERE ARE INDICATIONS WE COULD SEE
ANOTHER UPPER LOW DROPPING OUT OF THE PACIFIC NORTHWEST EARLY NEXT
WEEK...BUT FOR NOW IT LOOKS TO BE STAYING TO OUR NORTH.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... VARIABLE
AMOUNTS OF MAINLY HIGH CLOUDS WILL CONTINUE TO SPREAD ACROSS THE
AREA FROM THE SOUTHWEST THROUGH THURSDAY EVENING...WITH CIGS MOSTLY
AOA 20K FEET. MAY SEE FEW-SCT LOWER CLOUD DECKS BY AFTERNOON
THURSDAY WITH BASES MOSTLY ABOVE 9K FEET. OTHERWISE WINDS WILL FAVOR
NORMAL SPEEDS AND DIRECTIONS NEXT 24 HOURS...TURNING TO THE
SOUTHEAST AFTER 06-08Z THEN VEERING TO SOUTH BY LATE MORNING AND
SOUTHWEST BY MID AFTERNOON. A FEW GUSTS TO 20KT ARE POSSIBLE DURING
THE LATE AFTERNOON AND EVENING HOURS AS WELL. OVERALL NO REAL
AVIATION IMPACTS EXPECTED AT ANY OF THE TERMINALS AT LEAST FOR THE
NEXT 24 HOURS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GUSTY AND OCCASIONALLY STRONG SFC WINDS WILL BE THE MAIN AVIATION
IMPACT THIS EVENING. KBLH WILL EXPERIENCE A FEW SOUTHERLY GUSTS TO
20KT EARLY THIS EVENING BEFORE WEAKENING OVERNIGHT...WHILE MUCH
STRONGER WESTERLY GUSTS UP TO 30KT WILL BE COMMON AT KIPL.
CONFIDENCE IN WIND SPEEDS AND TIMING IS ONLY MODERATE WHERE GUSTS
MAY PREVAIL LONGER THAN TYPICAL OR FORECAST. GUSTY WEST WINDS TO
DEVELOP AGAIN AT KIPL BY LATE AFTERNOON THURSDAY. INCREASING MAINLY
HIGH CLOUDS AFTER 06Z WITH CIGS DEVELOPING MAINLY AOA 20K
FEET...PERSISTING THROUGH THE DAY THURSDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY AND FRIDAY...A STRONG BUT DRY PACIFIC
DISTURBANCE WILL MOVE INTO THE REGION FRIDAY. GUSTY AFTERNOON
SOUTHWEST WINDS 20 TO 30 MPH WILL DEVELOP AREA-WIDE STARTING
THURSDAY AFTERNOON. MINIMUM RELATIVE HUMIDITY VALUES WILL RANGE FROM
THE MID TEENS TO NEAR 20 PERCENT WITH POOR OVERNIGHT RECOVERY FRIDAY
NIGHT. WELL BELOW NORMAL TEMPERATURES.

SATURDAY THROUGH WEDNESDAY...SEVERAL DRY WEAK PACIFIC DISTURBANCES
WILL CONTINUE TO MOVE INTO THE WESTERN STATES THIS PERIOD. BREEZY
AFTERNOON WINDS 10 TO 20 MPH ARE EXPECTED EACH DAY WITH MINIMUM
RELATIVE HUMIDITY VALUES NEAR 15 PERCENT. FAIR OVERNIGHT RECOVERY
AND CONTINUED BELOW NORMAL TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...MEYERS/KUHLMAN
AVIATION...CB/MO
FIRE WEATHER...VASQUEZ

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.